Drug-Induced Diarrhoea: A Far From Rare Adverse Event

In This Article

Pseudomembranous Colitis a Special Case

As soon as pseudomembranous colitis is suspected, the implicated antibacterial should be withdrawn, symptomatic treatment of diarrhoea started and specific antibacterial therapy initiated.[1] The diagnosis can be confirmed by the isolation of C. difficile or its toxins in stool.

Two antibacterials have been shown to be effective in the treatment of pseudomembranous colitis: oral or parenteral metronidazole (250mg 4 times daily for 7 to 10 days)[10] and oral vancomycin (from 125mg 3 times daily to 500mg 4 times daily in severe cases).[2] Vancomycin is well tolerated compared with metronidazole but its cost is higher.

Because of increasing resistance to vancomycin, it has been recommended that metronidazole should be used first and that vancomycin should be reserved for use in the following situations:[1,11]

  • severe life-threatening colitis

  • allergy to metronidazole

  • pregnancy

  • age <10 years.

Complications of pseudomembranous colitis may require endoscopic exsufflation or colectomy.[1]

Pseudomembranous colitis presents a risk of relapse, which has been seen in 20% of patients.[12] No therapeutic approach has been found to effectively reduce the rate of relapse. Nevertheless, it is recommended not to prescribe any antibacterial for 2 months after an episode of pseudomembranous colitis. Afterwards, if the patient requires an anti-bacterial, it has been proposed that either metronidazole or vancomycin should be used in combination with the antibacterial.[13]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....